Over-the-counter (OTC) analgesics are routinely used worldwide for self-management of various painful conditions. Despite this, there has been little in-depth review of the safety of non-aspirin analgesics at OTC doses. This paper reviews the available literature on the gastrointestinal (GI) and hepatic safety of non-aspirin OTC analgesics, including nonsteroidal anti-inflammatory drugs (NSAIDs; ibuprofen, ketoprofen, diclofenac, and naproxen) and acetaminophen; safety in overdose is also reviewed. Each non-aspirin OTC analgesic has a distinct adverse event (AE) profile, with GI AE rates for OTC dosing in one study ranging from 37% for diclofenac to 7.2% for ibuprofen and 7.6% for acetaminophen; GI effects accounted for 75% of total AEs in the study. Across all studies reviewed here, the risk of serious GI toxicity, including upper GI bleeding and peptic ulcers, was low at OTC doses. By contrast, while both NSAIDs and acetaminophen may be associated with hepatotoxicity and acute liver failure (ALF), the risks associated with acetaminophen are somewhat higher and better documented. Reports of NSAID-associated hepatotoxicity rarely make distinctions by dose, making the risk at OTC doses difficult to assess. Liver injury due to acetaminophen, however, can occur at doses < 4000 mg. Case reports of NSAID-associated overdose are rare, while acetaminophen-containing drugs are a leading cause of overdose and are implicated in up to 97% of ALFs leading to transplant involving overdose. OTC analgesics are effective for self-management of pain; however, they are associated with a low but important rate of GI and hepatic events, as well as a risk of intentional and non-intentional overdose. Given the widespread use of this class of drugs, it is important for healthcare professionals to be mindful of their patients' use of OTC analgesics.
Keywords: Acetaminophen; diclofenac; gastrointestinal safety; hepatic safety; ibuprofen; ketoprofen; over-the-counter; overdose.